Advertisement




More DailyStrength
Health Event Calendar
See what's new on the site
Step-by-step Tutorials
How to use DailyStrength
We're on Facebook
Check out our page
Follow us on Twitter
Read our tweets
Get Cool DS Stuff
Shirts, Hats, Baby Wear
Discussion:
FAT!! Mirtazapine / Zispin / Remeron
Watch this 
View More Posts Ignore
Just wondering if anyone has ever been on Mirtazapine (Zispin/Remeron trade names) and experienced quite rapid weight gain?

I've been on it for three months now and have so far gained almost 10kg. My doctor's been monitoring this at my appointments.

My diet has been reasonable. I've had the odd few days where I've eaten more than I should if we've been out or whatever. And I've also had an equal amount of days where I've eaten a weight-losing amount of calories. And then the majority have been standard days of about 1800 calories.

I've had intermittent periods of exercise. Since starting Mirtazapine I've ran 50km. I've been unable to go to the gym for the last few weeks due to a (chuffing) toe injury!

But on the whole, my life style and diet would not cause me to put on such a huge amount of weight. So I can only attribute it to the Mirtazapine really.

Thing is, Mirtazapine seems to have had a positive effect on me. So I'm reluctant to stop being on it. But my weight is troubling me and not just for vanity reasons but mainly health reasons.

So now I'm struggling to work out what to do. Do I stay on it, and risk even more weight gain (and certainly no weight loss) which will essentially cause me to depressed.

Or do I say goodbye to it and risk crashing by not being on meds?

I can't see my psychiatrist because I've been discharged as I don't live in Birmingham anymore and won't get a new one until I'm in Edinbugh in September. So it's just me and my GP making this decision.

If I come off mirtazapine i'm not keen to go on another right now. I've already tried Paroxatine/Paxil, Venlafaxine/Effexor, Fluoxetine/prozac, Citalopram/Celexa.

Hmm!

So any advice? : (
Posted on 07/06/08, 03:27 pm
11 Replies | Most Recent Add Your Reply
Reminder: This is a support group for Depression. We trust you will do your best to remain positive and helpful. For more information, see our rules of the road.

You may also create your own Member Groups where you can moderate the discussion.
Comment:
Email me when others reply to this topic help
View More Posts Ignore
Reply #1 - 07/06/08  3:33pm
" i have just started on Zispin "
View More Posts Ignore
Reply #2 - 07/06/08  3:39pm
" hun can yu try to go on a lower dose and it still be effective and help yu? "
View More Posts Ignore
Reply #3 - 07/06/08  3:46pm
" Vix,
I am wondering if the weight gain will drop off once you are on it a little bit longer? Sometimes that is the way with new meds.

Big huggles my friend! "
View More Posts Ignore
Reply #4 - 07/06/08  4:02pm
" Lower dose - no - if anything it'll be increased.

Good point Irish. I'll discuss these things with my GP. I just don't wanna keep gaining weight or not be able to lose it! "
View More Posts Ignore
Reply #5 - 08/28/09  3:11pm
" I've had this same problem. Lifelong fitness & healthy eating and I managed to put on 15lbs in 30 days by eating veggies & fruits and some rice noodles.

But I'd say if it's working for you, why risk crashing? Perhaps talking to your doctor about weaning off to another med would be smart.

Effexor was my saving grace.

Good luck! "
View More Posts Ignore
Reply #6 - 08/28/09  7:10pm
" i was taking depression meds and they all made me want to eat and eat.... i stopped... now this is just me and i realize some people have to take their meds. i thought this..... well i would rather be slim and depressed than happy and fat.. since the meds didn't help me to be happy, i chose to try and stay slim. does this make sense..... maybe i need meds more than i thought i did... hehehehe "
View More Posts Ignore
Reply #7 - 08/28/09  7:18pm
" I feel very thankful that I have never had to face this choice. None of the medications I have taken have caused me to gain weight. The anticonvulsants one past doctor insisted on caused me to lose my appetite and lose weight, so I refused to take them. I don't know what I would do if I was on a medicine that helped me but caused me to gain weight. I am very sensitive to the idea of being 'fat' and feeling fat increases my depression. "
View More Posts Ignore
Reply #8 - 08/28/09  7:39pm
" I have never been on mirtazapine. I have been on all the others you have mentioned. I have been on just about every SSRI, mood stabilizers, etc. under the sun. I am now on Cymbalta, Geodon, Lamictil, and Klonopin. I did gain weight initially from the geodon (which my dr told me was weight neutral, by the way; however, it has stabilized, I guess you would say).
After being on psychotropics for 22 years (and for a brief time when I was an adolescent also), I can say this: do NOT always take the word of a doctor when s/he tells you that this med is "weight neutral" or "you may gain a few pounds" or even, "most people lose weight on this med."
What I have come to fervently believe is that although the doctor is saying these things in earnest based on the research, you have to take it with a grain of salt because everybody's chemistry and metabolism is different. also, is one on a cocktail or just the one medication? They haven't done research on each specific cocktail and the only way to know if you will gain weight/lost weight/remain the same is to be on it for a while and see what happens.
I am satisfied for the most part with what I am on. But, If I didn't walk everyday, I know that I would put weight on because I did when geodon was initially added to my cocktail (and one was taken out).
From my personal experience, Depakote/zoloft combo packed the pounds on me faster than Calista Flockhart wolfs down a celery stalk. It was horrible!! I actually felt good mentally, but had to stop that combo because of the weight gain.
So, always be skeptical when a psych or pcp tells you if you will or won't.......or you'll stay the same weight. It so much depends on the individual. I am not a doctor, but this has been my experience. "
View More Posts Ignore
Reply #9 - 08/28/09  7:52pm
" oh my god, I feel stupid now; I re-read your post and..........REMERON? I didn't realize that mirtazapine was remeron. Yes. you will most likely gain weight from this med. This is the medication that is often given to anorexics, actually. this does cause an increase in appetite. it really does. I guess talk to your psychiatrist. S/he should have told you this. "
View More Posts Ignore
Reply #10 - 09/09/11  7:51pm
" I have been taking Remeron for about a month and stopped two days ago. Why? Because it packed ten pounds on me!

I am extremely upset about this. It was making me angry and irritable too. I am having pretty bad feelings since I stopped taking it, deep feelings of unhappiness and despair, almost like I've never had before. I wish my doc would have told me about this side effect. I am very, very angry about it, as I had worked very hard to keep my weight down. I am hoping that there is no long term damage to my metabolism because of this. I would not recommend this drug. It has been very bad to me. "

First | Previous | Page: 1 2 | Next | Most Recent Add Your Reply
Advertisement


More From Around the Web